MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE

MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE
Catalog Number 03.52.10.0406
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information provided: the agent stated that the surgeon kept grabbing the shaft of the driver while inserting the screw.It was the agent's opinion that the tip of the driver was not fully inserted into the screw and the surgeon was instructed to re-engage the driver and refrain from gripping the shaft while advancing the screw.Batch review performed on 12 april 2019: lot 1651130: (b)(4) items manufactured and released on 25-jul-2016.No anomalies found related to the problem.To date, three other similar events have been already reported on this lot.Visual inspection performed by r&d project manager: the tip of the screwdriver torx t20 of the ref.03.52.10.0406, lot 1651130 is broken.The lines of fracture are on one side of the screwdriver and there are signs on the opposite side of the shaft of the screwdriver.The type of breakage is compatible with a bending/torsion of the screwdriver, maneuver that has to be avoided.By the description of the event, it seems that the outer shaft of the screwdriver is not engaged on the tip of the driver.In this condition, the tip of the screwdriver is more sensible to the lateral bending force.The signs on the shaft on the opposite side of the lines of fracture confirm the failure mechanism mentioned above.The root cause of the breakage is probably the application of lateral bending on the screwdriver during the screw insertion.
 
Event or Problem Description
During the primary spine surgery and while inserting a pedicle screw into the right l-3 pedicle, an audible sound was heard and the screw could no longer be advanced.Upon removing the driver, it was discovered that the tip of the driver had broken off inside of the screw.Some fragments of the broken tip were recovered but a portion of the tip could not be retrieved.The surgeon removed the screw and inserted another screw without incident and there was minimal delay in the case.The surgery was completed successfully.

Brand Name
MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID
Common Device Name
SURGICAL INSTRUMENT FOR SPINE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8522862
Report Number3005180920-2019-00278
Device Sequence Number16773271
Product Code LXH
UDI-Device Identifier07630971202542
UDI-Public07630971202542
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.52.10.0406
Device Lot Number1651130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2019
Initial Report FDA Received Date04/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;